Alert archive / Kansas / River Flood Warnings in 2009
River Flood Warning 63, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at May 8, 2009, 8:49 AM CDT for Cowley County, Kansas. It took effect at May 9, 2009, 4:45 PM CDT. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2009, 8:49 AM CDT (13:49 UTC)
- In effect from
- May 9, 2009, 4:45 PM CDT
- Expired
- May 10, 2009, 3:26 PM CDT
- In force
- 23 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- Minor
County Cowley County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Arkansas River at Arkansas City (ARCK1). The gauge peaked at 17.79 ft at May 10, 2009, 3:00 AM CDT.
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 17 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07146500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 8, 6:55 AM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 8, 6:55 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 655 AM CDT FRI MAY 8 2009 .MESOSCALE UPDATE... LINE OF STRONG-SEVERE TSRA CONTINUES SE SURGE ACROSS FAR SE KS. AT 7 AM CDT...GREATEST THREAT FOR TSRA CAPABLE OF DAMAGING 60 MPH WINDS TARGETED LABETTE COUNTY. AS SUCH HAVE BEGUN TO CLEAR PART OF SE KS FROM SVR #264. AT CURRENT TRENDS REMAINDER OF SVR #264 SHOULD EXPIRE ON SCHEDULE. POPS...WX & QPF GRIDS HAVE BEEN UPDATED TO REFLECT LATEST TRENDS. && .PREV DISCUSSION... /ISSUED 611 AM CDT FRI MAY 8 2009/ UPDATE... CLEARED SVR #264 FROM ALL OF CNTRL KS AS WELL AS MOST OF SC KS WITH EXCEPTIONS BEING SUMNER...COWLEY & BUTLER COUNTIES. AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU GREATEST CONCERN IS KCNU WHERE STRONG-SEVERE TSRA MOVING THRU SE KS WILL PRODUCE 50-60KT WINDS & +RA THRU 14Z. CIGS TO IMPROVE TO MVFR STATUS AS MORNING PROGRESSES WITH CIGS 1,500FT LIKELY BY 08/17Z. VFR CIGS & VSBYS ANTICIPATED FOR EACH OF THE REMAINING 4 TERMINALS. PREV DISCUSSION... /ISSUED 324 AM CDT FRI MAY 8 2009/ SYNOPSIS... EVOLVING LINE OF STRONG/SEVERE TSRA OVER WRN KS SPREADING SE TOWARD WRN PERIPHERY OF KICT COUNTRY EARLY THIS MORNING ALONG SE-MOVING COLD FRONT. AT 3 AM CDT THE EXPANDING LINE OF CONVECTION CURVED FROM NEAR KDDC TO JUST N OF KHUT. THE EXPANDING LINE OF CONVECTION WILL GREATLY INTENSIFY AS IT VENTURES TOWARD REGION OF GREATEST INSTABILITY RESIDING OVER SW KS & NW OK WHERE MUCAPES OF 3,000-5,000 J/KG & ULTRA HIGH OCTANE SFC-850MB MOISTURE EXISTS. DISCUSSION... TODAY & TONIGHT: NO DOUBT PRIMARY FORECAST CONCERN IS SIGNIFICANT SEVERE CONVECTIVE TSRA .ESPECIALLY EARLY THIS MORNING OVER SC KS WHERE CLOSER PROXIMITY TO AFORE-MENTIONED INSTABILITY & WHERE BETTER ALIGNED TO STRENGTHENING LOW LEVEL JET. THE LATTER FEATURE...WHICH HAD REACHED 60-70 KTS OVER WRN OK PER VICI OK PROFILER...WILL CONTINUE TO INJECT ULTRA-HIGH OCTANE SFC TO 850MB FUEL NE OVER SC KS THROUGH DAYBREAK. AS SUCH MAGNITUDE OF SEVERITY TO INCREASE CONSIDERABLY WITH BOTH VERY LARGE HAIL AND DAMAGING WINDS OF 70-80 MPH POSSIBLE. AS PARENT MID-UPR SHORTWAVE SPRINTS E ACROSS NEBRASKA/SD...THE COLD FRONT WILL SURGE SE ACROSS SE KS WHERE FLASH FLOODING BECOMES AN INCREASING CONCERN IN ADDITION TO DAMAGING WINDS AS MCS EVOLVES. PRECIPITABLE WATERS SOME 150-200% OF NORMAL ARE PROGGED OVER SE KS THIS MORNING & AS SUCH WILL KEEP FLASH FLOOD WATCH IN EFFECT FOR MOST OF SE KS TIL 12N. AS THE AFORE-MENTIONED MID-LEVEL SHORT WAVE SPRINTS E ACROSS MID-UPR MS VALLEY...THE COLD FRONT SHOULD BE FORCED SUFFICIENTLY S/SE ACROSS OK TO ALLOW TSRA TO END IN NW-SE MANNER OVER SC & SE KS EARLY THIS EVENING. THIS WEEKEND: GENERALLY UNSEASONABLY COOL WEATHER SLATED FOR ALL AREAS AS WEAK HIGH PRESSURE SPREADS SE ACROSS KS. A FEW SHRA/ISOLATED TSRA MAY REDEVELOP OVER NW KS AS ISENTROPIC ASCENT INCREASES & DEEPENS IN RESPONSE TO NEXT BUT FAIRLY BROAD MID-LEVEL TROF VENTURES SE OVER CO. THESE SHRA WILL SPREAD E ACROSS PRIMARILY CENTRAL KS LATE SAT NIGHT & EARLY SUN. AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS/VSBYS WILL DEVELOP OVERNIGHT ACROSS MUCH OF THE AREA. STRONG TO SEVERE CONVECTION WILL ALSO DEVELOP BETWEEN 06Z-09Z ACROSS WEST CENTRAL INTO PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS. SCATTERED SUPERCELL STORMS ARE INITIALLY EXPECTED WITH VERY LARGE HAIL POSSIBLE AND LOCALLY DAMAGING WIND GUSTS. THE CONVECTION IS THEN EXPECTED TO EXPAND INTO A LARGER MESOSCALE CONVECTIVE COMPLEX TOWARD 12Z...AS IT MOVES FROM SOUTH CENTRAL INTO PARTS OF SOUTHEAST KANSAS AND NORTHERN OKLAHOMA. PERIODS OF IFR CONDITIONS ARE EXPECTED WITH THE CONVECTION ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH EARLY FRIDAY MORNING. WILL CONTINUE TO SHOW A TEMPO GROUP WITH HAIL AND STRONG WIND GUSTS AT KICT/KHUT AND KCNU WHEN WE BELIEVE THE HIGHEST PROBABILITY OF THE CONVECTION WILL AFFECT THE AREA. RELATIVELY SMALLER CHANCES FOR STORMS ACROSS CENTRAL KANSAS...HOWEVER WILL SHOW A BRIEF TEMPO PERIOD AS WELL. A GENERAL IMPROVEMENT TO VFR IS EXPECTED ACROSS MOST AREAS EXCEPT SOUTHEAST KANSAS BY FRIDAY AFTERNOON...WITH VFR ALL AREAS BY FRIDAY EVENING. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 53 70 49 / 40 20 0 20 HUTCHINSON 74 51 69 49 / 30 10 0 20 NEWTON 74 52 70 49 / 30 20 0 20 ELDORADO 75 53 70 49 / 50 20 0 10 WINFIELD-KWLD 76 54 70 49 / 60 30 10 10 RUSSELL 73 48 69 48 / 10 0 0 20 GREAT BEND 74 49 69 49 / 20 10 0 20 SALINA 73 50 69 48 / 20 0 0 20 MCPHERSON 74 51 69 49 / 30 10 0 20 COFFEYVILLE 76 55 70 48 / 80 40 10 10 CHANUTE 74 54 70 48 / 80 30 10 10 IOLA 74 54 69 48 / 70 30 0 10 PARSONS-KPPF 75 55 70 48 / 80 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR KSZ093>096-098>100. &&
Hazardous weather outlook, May 8, 4:18 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 418 AM CDT FRI MAY 8 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 418 AM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING 2 INCH DIAMETER HAIL...60 TO 70 MPH WINDS...AND VERY HEAVY RAINS...WILL CONTINUE OVER PRIMARILY SOUTH-CENTRAL AND SOUTHEAST KANSAS THIS MORNING. FLASH FLOODING IS POSSIBLE OVER MOST OF SOUTHEAST KANSAS THROUGH 12 NOON WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT. SOME THUNDERSTORMS ARE POSSIBLE OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS TONIGHT...IN THE WAKE OF A COLD FRONT MOVING SOUTHEAST ACROSS OKLAHOMA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER A BRIEF INTERMISSION ON SATURDAY...SCATTERED THUNDERSTORMS WILL RETURN TO MUCH OF CENTRAL AND SOUTH-CENTRAL KANSAS SATURDAY NIGHT AND SPREAD OVER SOUTHEAST KANSAS ON SUNDAY. HOWEVER...NONE OF THIS ACTIVITY SHOULD BE STRONG OR SEVERE. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS ACROSS THE REGION MONDAY NIGHT...AS WELL AS FROM WEDNESDAY THROUGH THURSDAY. THIS ACTIVITY SHOULD BE NEITHER STRONG NOR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS MORNING IN SOUTH-CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Local storm report, May 8, 8:02 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM TSTM WND DMG CHERRYVALE 37.27N 95.55W
05/08/2009 MONTGOMERY KS EMERGENCY MNGR
TRAIN DERAILED IN THE CITY LIMITS DUE TO SEVERE WINDS.
&&
JMBLocal storm report, May 8, 8:05 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
805 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 AM TSTM WND DMG ALTAMONT 37.19N 95.29W
05/08/2009 LABETTE KS EMERGENCY MNGR
REPORTS ARE COUNTYWIDE. OUTBUILDINGS DAMAGED...TREES AND
POWERLINES DOWN. TREE FELL ONTO HOUSE. OSWEGO AND
PARTLETT ARE WITHOUT POWER.
&&
JMBLocal storm report, May 8, 8:07 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
807 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM FLOOD PARSONS 37.34N 95.27W
05/08/2009 LABETTE KS LAW ENFORCEMENT
MINOR FLOODING ON COUNTY ROADS.
&&
KRCLocal storm report, May 8, 8:08 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
808 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TSTM WND GST 1 NE CHERRYVALE 37.28N 95.54W
05/08/2009 E100 MPH MONTGOMERY KS TRAINED SPOTTER
MAJOR DAMAGE TO A BRICK OUTBUILDING AND OTHER METAL
STRUCTURES. LARGE TREES AND BRANCHES DOWN. OWNER TRAPPED
IN UNDERGROUND STORM SHELTER BUT IS UNHARMED.
&&
JMBLocal storm report, May 8, 8:26 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
826 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM FLASH FLOOD YATES CENTER 37.87N 95.74W
05/08/2009 WOODSON KS LAW ENFORCEMENT
MANY ROADS UNDER WATER.
&&
KRCLocal storm report, May 8, 8:27 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM FLASH FLOOD IOLA 37.93N 95.40W
05/08/2009 ALLEN KS LAW ENFORCEMENT
MANY ROADS FLOODED THROUGHOUT THE COUNTY.
&&
KRCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:19 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 41 min |
| May 8, 3:12 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 41 min |
| May 8, 3:27 AM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, McPherson, Marion, Rice | 6 hr |
| May 8, 3:52 AM CDT | Areal Flood Warning | ICT | Reno | 3 hr |
| May 8, 3:54 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 46 min |
| May 8, 3:57 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| May 8, 4:02 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 58 min |
| May 8, 4:09 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk | 66 min |
| May 8, 4:18 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 26 min |
| May 8, 4:34 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 56 min |
| May 8, 4:36 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 32 min |
| May 8, 4:38 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 37 min |
| May 8, 4:54 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 36 min |
| May 8, 4:58 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson, Woodson | 28 min |
| May 8, 5:20 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 55 min |
| May 8, 5:39 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 66 min |
| May 8, 5:45 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 45 min |
| May 8, 5:53 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Sumner, Wilson | 52 min |
| May 8, 5:59 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 61 min |
| May 8, 6:08 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Labette, Montgomery | 67 min |
| May 8, 6:14 AM CDT | Flash Flood Warning | ICT | Butler, Chase, Greenwood, Marion | 6 hr |
| May 8, 6:48 AM CDT | Areal Flood Warning | ICT | Chautauqua, Labette, Montgomery | 79 min |
| May 8, 6:48 AM CDT | Flash Flood Warning | ICT | Allen, Neosho, Wilson, Woodson | 5 hr |
| May 8, 7:07 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 21 min |
| May 8, 7:52 AM CDT | River Flood Warning | ICT | Marion | 30 hr |
| May 8, 7:52 AM CDT | River Flood Warning | ICT | Chase | 62 hr |
| May 8, 7:52 AM CDT | River Flood Warning | ICT | Chase, Lyon | 72 hr |
| May 8, 8:15 AM CDT | River Flood Warning | ICT | Allen, Neosho | 55 hr |
| May 8, 8:15 AM CDT | River Flood Warning | ICT | Neosho | 3 days |
| May 8, 8:15 AM CDT | River Flood Warning | ICT | Labette, Neosho | 4 days |
| May 8, 8:15 AM CDT | River Flood Warning | ICT | Labette | 4 days |
| May 8, 8:29 AM CDT | River Flood Warning | ICT | Wilson | 6 hr |
| May 8, 8:29 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 13 hr |
| May 8, 8:37 AM CDT | River Flood Warning | ICT | Butler | 37 hr |
| May 8, 8:37 AM CDT | River Flood Warning | ICT | Butler, Cowley | 24 hr |
| May 8, 8:49 AM CDT | River Flood Warning | ICT | Sumner | 25 hr |
| May 8, 8:57 AM CDT | River Flood Warning | ICT | Harvey, Reno | 3 days |
| May 8, 9:19 AM CDT | Areal Flood Warning | ICT | Barton, Rice | 6 hr |
| May 8, 10:09 AM CDT | River Flood Warning | ICT | Allen | 36 hr |
| May 8, 10:17 AM CDT | River Flood Warning | ICT | Wilson | 17 hr |
| May 8, 10:55 AM CDT | River Flood Warning | ICT | Butler, Cowley | 21 hr |
| May 8, 11:55 AM CDT | Areal Flood Warning | ICT | Chase | 5 hr |
| May 8, 11:58 AM CDT | Areal Flood Warning | ICT | Allen, Neosho, Wilson | 5 hr |
| May 8, 2:46 PM CDT | Areal Flood Warning | ICT | Barton, Rice | 24 hr |
| May 8, 3:02 PM CDT | River Flood Warning | ICT | Butler, Cowley | 48 hr |
| May 8, 3:24 PM CDT | Areal Flood Warning | ICT | Chase, Marion | 24 hr |
| May 8, 4:45 PM CDT | Areal Flood Warning | ICT | Allen, Neosho | 21 hr |
Nearby
River Flood Warnings in Kansas, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.